Nebraska, 2009

Hail in Nebraska, September 3, 2009

September 3, 2009 · NWS GID · 1 event in 1 county or zone

A compact upper level low pressure system moving south out of the Northern Plains brought scattered afternoon and early evening thunderstorms to South Central Nebraska. Modest instability present aided in the development of a few strong thunderstorms, as well as an isolated severe thunderstorm in Hall County, which dropped quarter size hail near Doniphan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A compact upper level low pressure system moving south out of the Northern Plains brought scattered afternoon and early evening thunderstorms to South Central Nebraska. Modest instability present aided in the development of a few strong thunderstorms, as well as an isolated severe thunderstorm in Hall County, which dropped quarter size hail near Doniphan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 3, 1:59 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 3, 1:59 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
259 PM CDT THU SEP 3 2009

.SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. MAIN FORECAST CONCERN
REMAINS WITH PRECIPITATION CHANCES EARLY ON IN THE PERIOD.

WHILE NOT QUITE AS SHARP AND COMPACT AS YESTERDAY AT THIS TIME...THE
UPPER LEVEL LOW PRESSURE SYSTEM REMAINS EVIDENT ON SATELLITE
IMAGERY...CURRENTLY SET UP OVER NORTHEASTERN NEB.  SYSTEM IS
BECOMING A BIT MORE PHASED INTO/IMPACTED BY THE TROUGH/AREA OF LOW
PRESSURE JUST TO THE EAST...BUT WILL REMAIN THE PRIMARY FEATURE
THROUGH THE SHORT TERM PERIOD.  SFC PATTERN CONTINUES TO BE ON THE
WEAK SIDE...WITH THE MAIN TROUGH DRAPED FROM NNE NEB THROUGH THE
WESTERN PORTIONS OF OUR CWA AND INTO WEST CENTRAL KS. MODELS IN
PRETTY GOOD AGREEMENT SHOWING A CONTINUED INCREASE IN SHOWER/TSTORM
ACTIVITY AS LIFT INCREASES WITH THIS SYSTEM SHIFTING SOUTH THROUGH
THE REGION...WITH CONVECTION ALREADY FIRING ACROSS THE NORTH NEAR
THE MAIN TROUGH AND MORE ACTION ALONG ANOTHER BOUNDARY NEAR THE
NE/KS BORDER. KEPT HIGHEST POPS THIS AFTERNOON CONFINED TO THE
EASTERN HALF OF THE CWA...SHIFTING FURTHER TO THE SOUTH AFTER 00Z.
AS FAR AS THE THREAT FOR STRONG/SEVERE THUNDERSTORMS...BEST
CHANCES WILL BE ACROSS THE SOUTHERN THIRD/HALF OF THE CWA...WHERE
LESS CLOUD COVER/MORE HEATING HAS ALLOWED FOR THE DEVELOPMENT OF
BETTER INSTABILITY. A SEVERE THUNDERSTORM OR TWO IS NOT OUT OF THE
QUESTION...MAINLY THIS AFTERNOON AND INTO THE EARLY EVENING. THIS
SYSTEM REMAINS SLOW TO MOVE SOUTH THROUGH THE REGION...AND KEPT
SOME POPS GOING OVERNIGHT...BUT REALLY TAPERING OFF AFTER MIDNIGHT
AS BEST CHANCES PUSH FURTHER INTO KS. MODELS CONTINUE TO SHOW A
FEW SHOWERS LINGERING INTO THE FIRST PART OF FRIDAY MORNING...SO
KEPT LOW POPS IN ACROSS OUR KS COUNTIES. OVERNIGHT TONIGHT ALSO
LOOKS TO BE SIMILAR TO LAST NIGHT IN THAT LOW LEVEL CLOUDS LOOK TO
STICK AROUND WITH SOME FOG DEVELOPING AS LIGHT EASTERLY FLOW
CONTINUES ACROSS THE CWA. ONCE THE SHOWERS PUSH OUT DURING THE
FIRST PART OF FRIDAY AND THE FOG DISSIPATES...THE REST OF FRIDAY
IS EXPECTED TO BE DRY...WITH HIGHS BACK INTO THE MID 70S.

.LONG TERM...SATURDAY THROUGH THURSDAY. REALLY NICE LABOR DAY
WEEKEND APPEARS ON TAP WITH COMFORTABLE TEMPERATURES AND DRY
CONDITIONS. SOUTHERLY BREEZE WILL BE INCREASING SUNDAY...WITH OFF/ON
BREEZY CONDITIONS ON LATE SUNDAY AFTERNOON AND MONDAY. TEMPERATURES
WILL SNEAK BACK INTO THE 80S BY LABOR DAY.

AFTER A WARM DAY TUESDAY...THE ONLY WEATHER MAKER OF THE FORECAST COMES
INTO PLAY...A COLD FRONT WHICH WILL PASS THROUGH THE CWFA LATE TUESDAY
NIGHT AND WEDNESDAY. THERE ARE SOME SIGNS WARM/MOIST ADVECTION LATE
MONDAY NIGHT AND EARLY TUESDAY...COULD RESULT IN SOME ELEVATED
CONVECTION. THIS WILL HAVE TO BE WATCHED THROUGH THE WEEKEND.
OTHERWISE...INCREASED SHOWER/STORM CHANCE ALONG THE FRONT TUESDAY
NIGHT...WITH LINGERING CHANCES THROUGH WEDNESDAY. INITIAL COLD AIR
SURGE MAY NOT BE AS ROBUST AS PREVIOUSLY THOUGHT WITH UPPER FLOW
STAYING MORE ZONALISH IN NATURE...BUT STILL THINK TEMPERATURES WILL
SLIDE BACK INTO THE 70S FOR HIGHS WEDNESDAY AND THURSDAY. LOWERED
BOTH HIGH AND LOW TEMPERATURES DAYS 6/7 FROM INITIAL HPC GUIDANCE.

&&

.AVIATION...18Z TAF. NOT THE MOST PLEASANT OF CONDITIONS EXPECTED
FOR THIS TAF PERIOD...WITH PRIMARY CONCERN LYING WITH
PRECIPITATION CHANCES THIS AFTERNOON AND CEILINGS. MAIN UPPER
LEVEL SYSTEM CURRENTLY SET UP OVER NORTHEASTERN NEB...AND WILL
CONTINUE TO SLOWLY SHIFT SOUTH THROUGH THE DAY. SHOWERS/TSTORMS
EXPECTED TO INCREASE THIS AFTERNOON...BUT LEFT AS TEMPO GROUP AS
NOT EXPECTING ACTIVITY TO BE WIDESPREAD. MVFR CLOUD DECK EXPECTED
TO HANG AROUND THROUGH MOST OF THE TAF PERIOD...AND AT TIMES
APPROACHING IFR CONDITIONS WITH POSSIBLE PRECIP THIS AFTERNOON AND
AGAIN OVERNIGHT WITH SOME FOG IN THE AREA. CURRENT LIGHT/VAR WINDS
WILL GRADUALLY BECOME MORE EASTERLY BY THIS EVENING AND CONTINUE
ON THROUGH THE DURATION OF THE TAF PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 3, 12:24 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
124 PM CDT THU SEP 3 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
124 PM CDT THU SEP 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

UPPER LEVEL LOW PRESSURE WILL SLOWLY SLIP SOUTH ACROSS EASTERN
NEBRASKA THROUGH TONIGHT...AND BRING AT LEAST SOME CHANCE FOR
THUNDERSTORMS TO THE ENTIRE OUTLOOK AREA.

IT APPEARS THE MAIN RISK AREA FOR A FEW STRONGER THUNDERSTORMS
WILL BE SOUTH OF A LINE FROM GENEVA...TO ALMA NEBRASKA...AND ACROSS
NORTH CENTRAL KANSAS. A SEVERE THUNDERSTORM CAN NOT BE RULED OUT
IN THIS AREA...ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
THE MAIN TIME FRAME FOR THE STRONGER STORMS WILL BE BETWEEN 3 PM
AND 9 PM. HAZARDS WILL INCLUDE HAIL TO THE SIZE OF QUARTERS...WIND
GUSTS IN EXCESS OF 50 MPH...AND LOCALLY HEAVY RAINFALL. THUNDERSTORM
MOVEMENT SHOULD BE TO THE SOUTH SOUTHEAST AT AROUND 15 MPH.

ALSO...AREAS OF FOG AFTER MIDNIGHT WILL RESULT IN LOWERED VISIBILITIES
FOR LATE NIGHT TRAVELERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PASSAGE OF A COLD FRONT WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS
TO THE OUTLOOK AREA TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 3, 3:28 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
428 PM CDT THU SEP 3 2009

KSZ007-032200-
JEWELL-
428 PM CDT THU SEP 3 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL JEWELL COUNTY IN NORTH CENTRAL KANSAS

AT 427 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BURR OAK...OR 28 MILES NORTHWEST OF
BELOIT...AND MOVING SOUTHEAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MANKATO BY 500 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3976 9799 3964 9826 3983 9843 3986 9829
TIME...MOT...LOC 2128Z 304DEG 9KT 3983 9833
Special weather statement, Sep 3, 3:44 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
444 PM CDT THU SEP 3 2009

NEZ047-062-032230-
HALL-HOWARD-
444 PM CDT THU SEP 3 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME SOUTH CENTRAL HOWARD COUNTY IN CENTRAL NEBRASKA
  NORTHERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF GRAND ISLAND.

AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DANNEBROG...OR 11 MILES
NORTHWEST OF GRAND ISLAND...AND MOVING SOUTHEAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GRAND ISLAND BY 515 PM CDT
  ALDA BY 520 PM CDT

DIME SIZE HAIL...AND WINDS OF 40 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4102 9828 4086 9828 4082 9853 4103 9863
      4109 9848
TIME...MOT...LOC 2144Z 337DEG 13KT 4103 9849
Local storm report, Sep 3, 4:06 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
506 PM CDT THU SEP 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             3 NE IONIA              39.69N 98.31W
09/03/2009  E1.00 INCH       JEWELL             KS   PUBLIC

            ESTIMATED 3/4 INCH OF RAIN IN 15 MINUTES AS WELL

&&

NWS
Local storm report, Sep 3, 4:12 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
512 PM CDT THU SEP 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HEAVY RAIN       3 NE WEBBER             39.97N 98.00W
09/03/2009  M2.05 INCH       JEWELL             KS   PUBLIC

            2.05 INCHES OF RAIN WITH THE THUNDERSTORMS EARLY THIS
            AFTERNOON

&&

NWS
Special weather statement, Sep 3, 4:31 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
531 PM CDT THU SEP 3 2009

NEZ062-075-032315-
ADAMS-HALL-
531 PM CDT THU SEP 3 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF HASTINGS.
  SOUTHEASTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA

AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DONIPHAN...OR 12 MILES SOUTH OF GRAND
ISLAND...AND MOVING SOUTH AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HANSEN...
  TRUMBULL...
  JUNIATA...
  HASTINGS...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 300 AND 316.

DIME SIZE HAIL...AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH
THIS STORM. TORRENTIAL RAIN WILL ALSO FALL. EVENING COMMUTERS SHOULD
BE READY FOR POOR VISIBILITIES WHEN THIS STORM PASSES.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4056 9856 4082 9860 4088 9837 4082 9829
      4064 9827 4061 9827
TIME...MOT...LOC 2229Z 341DEG 18KT 4076 9844
Local storm report, Sep 3, 4:35 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
535 PM CDT THU SEP 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             6 S JEWELL              39.58N 98.15W
09/03/2009  E1.00 INCH       JEWELL             KS   TRAINED SPOTTER

&&

KING

The radar

The Grand Island radar (KUEX), 46 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hall

When
September 3, 4:40 PM CST
Where
Hall County, 2.71 mi ENE of Rosedale
Measured
1 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
40.730, -98.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196130.